Alert archive / Indiana / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 99, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jul 4, 2001, 2:50 PM EST for Pulaski County, Starke County, Indiana. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 4, 2001, 2:50 PM EST (19:50 UTC)
- Expired
- Jul 4, 2001, 3:40 PM EST
- In force
- 50 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Pulaski County, IN, Starke County, IN
The radar
The Northern Indiana radar (KIWX), 82 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 3:09 PM EST | Hail 0.75 | North Judson, IN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.8 hours before the alert went out and 314 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1569 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 486 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIWX 041952 SVRFWA INC131-149-042040- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 250 PM EST WED JUL 4 2001 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN PULASKI COUNTY IN INDIANA STARKE COUNTY IN INDIANA * UNTIL 340 PM EST * AT 250 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR NORTH JUDSON...MOVING SOUTHEAST AT 30 MPH. * SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE... KNOX BASS LAKE MONTEREY BEARDSTOWN SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. BOATERS SHOULD MOVE INLAND IMMEDIATELY. THESE SEVERE STORMS MAY PRODUCE DAMAGING WINDS OF 60 MPH AND HAIL TO ONE INCH IN DIAMETER. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FONRECAST OFFICE IN NORTHERN INDIANA. LAT...LON 4134 8672 4116 8694 4106 8647 4132 8647 LASHLEY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:00 AM EST, 12 hours 50 minutes earlier.
Area forecast discussion, Jul 4, 2:00 AM EST, 12 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 200 AM EST WED JUL 4 2001 SFC ANALYSIS SHOWS COLD FRONT EXTENDING DOWN WI AND BACK INTO IA WITH STATIONARY FRONT STRETCHING ACROSS THE OHIO RIVER VALLEY. COMPLEX OF STORMS THAT FORMED OVER IA LAST EVENING PUSHING SOUTH THRU MO ATTM. KIWX RADAR SHOWING A FEW STORMS MOVING/DEVELOPING OVER WESTERN CWA. COLD FRONT TO MOVE ACROSS CWA TODAY AND PRECIP CHANCES WILL BE TIMED WITH ITS ARRIVAL. FRONT TO ARRIVE IN NW CWA BY 18Z. WILL LIMIT CHANCE POPS TO BEFORE NOON HERE. GOOD INSTABILITY AND INCREASING SFC CONVERGENCE SETS UP OVER SOUTHERN CWA WITH CAPES ABOVE 2500J/KG AND LI AROUND -5. LATEST SWODY1 ALSO HAS AREA IN SLIGHT RISK SO WILL MENTION STRONG STORMS POSSIBLE AS WELL. FRONT TO BECOME MORE E/W ORIENTED LATE THIS AFTERNOON/EARLY EVENING ACROSS SOUTHERN CWA. WILL KEEP A MENTION FOR EARLY THIS EVENING IN SE CWA WITH OTHERWISE CLEARING SKIES ACROSS THE AREA. DRY FCST REMAINDER OF THE PERIOD AS HIGH PRESSURE BUILDS INTO THE REGION. GUIDANCE GENERALLY ON TRACK WITH BLEND USED. .IWX...NONE. JAL
In the hours before
Special weather statement, Jul 4, 12:35 PM EST, 2 hours 15 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-042300- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 1235 PM EST WED JUL 4 2001 ...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON... THERE IS A SLIGHT RISK FOR SEVERE STORMS SOUTHEAST OF A LINE FROM COLDWATER MICHIGAN TO GOSHEN INDIANA TO KNOX INDIANA. A COLD FRONT MOVING THROUGH THE AREA THIS AFTERNOON WILL TRIGGER SOME SCATTERED THUNDERSTORMS. THE AIRMASS AHEAD OF THIS FRONT IS MODERATELY UNSTABLE THIS AFTERNOON WHICH MAY ALLOW A FEW STORMS TO REACH SEVERE LIMITS. LARGE HAIL AND DAMAGING THUNDERSTORM WINDS WILL BE THE PRIMARY THREAT. SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO AND LOCAL RADIO OR TELEVISION FOR FURTHER UPDATES.
Local storm report, Jul 4, 2:28 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
228 PM EST WED JUL 04 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0220 PM 2 N BASS LAKE IN FUNNEL CLOUD
07/04/01 STARKE REPORTED BY PUBLIC.The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 5:03 AM EST | Severe Thunderstorm Warning | IWX | Marshall, Starke | 37 min |
| Jul 4, 6:59 AM EST | Severe Thunderstorm Warning | IWX | Elkhart, Saint Joseph | 51 min |
| Jul 4, 1:40 PM EST | Severe Thunderstorm Warning | IWX | LaPorte, Starke | 50 min |
| Jul 4, 2:04 PM EST | Tornado Warning | IWX | LaPorte, Starke | 46 min |
| Jul 4, 3:01 PM EST | Tornado Warning | IWX | Pulaski | 39 min |
| Jul 4, 3:14 PM EST | Tornado Warning | IWX | Cass, Fulton | 46 min |
| Jul 4, 3:46 PM EST | Severe Thunderstorm Warning | IWX | Cass | 54 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.